A number of plants across different classifications cause sodium channel effects that result in cardiac, respiratory, GI, and CNS effects. Yew (Taxus spp.) contains taxine alkaloids in all parts of the shrub except the aril, which is the berry's red fleshy portion. The hard seed inside of the berry contains taxine alkaloids that block sodium and calcium channels.7,8 Few symptoms are to be expected if ingestions are small or if berries are consumed without crushing the central seed. However, large ingestions can lead to more serious effects.
Grayanotoxins are terpenoids, which inhibit the opening of sodium channels, and are found in the leaves, flowers, and nectar of several plants such as azaleas and rhododendron (Rhododendron spp.). They are also found in in the mountain laurel (Kalmia latifolia). Ingestion of the leaves, flower, or honey from the nectar of the flower can result in toxicity.9
Aconite, found in monkshood (Aconitum spp.) and larkspur (Delphinium spp.), is an alkaloid that activates cardiac, and less so neuronal, sodium channels. Monkshood is sometimes used in traditional Chinese medicine as an inotrope. False or green hellebore (Veratrum spp.) is often confused for leeks by foragers, and these plants contain veratridine and other assorted veratrum alkaloids, which function similarly to aconite.
Regardless of the particular alkaloid or terpenoid and its specific mechanism of cardiac toxicity, findings after ingestion include salivation, lacrimation, bradycardia or tachycardia, cardiac dysrhythmias, hypotension, hyperkalemia, paresthesias, muscle weakness, respiratory failure, seizures, and potentially death.8,9,10
Early after ingestion, activated charcoal may decrease absorption from the GI tract. No antidote is available, and symptomatic patients should receive supportive care such as IV fluids or vasopressors if hypotensive. Atropine is effective for bradycardia, but antiarrhythmics, such as amiodarone, carry variable efficacy, as reported in the literature. Cardioversion for wide complex dysrhythmias can be attempted in unstable patients with the understanding that instability may persist and dysrhythmias may recur given the underlying channelopathy. Case reports describe successful use of extracorporeal membrane oxygenation in treating critically ill patients with refractory cardiac toxicity from yew posioning.8,11,12